Alert archive / Kansas / High Wind Watches in 2014
High Wind Watch 3, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Mar 17, 2014, 4:23 AM CDT for 11 counties in Kansas. It took effect at Mar 18, 2014, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2014, 4:23 AM CDT (09:23 UTC)
- In effect from
- Mar 18, 2014, 7:00 AM CDT
- Expired
- Mar 17, 2014, 1:42 PM CDT
- In force
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Finney County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
600 WWUS73 KDDC 170923 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 423 AM CDT MON MAR 17 2014 ...VERY STRONG WINDS EXPECTED ON TUESDAY... .AN INTENSE LOW PRESSURE SYSTEM WILL DEVELOP AND MOVE EAST THROUGH THE CENTRAL HIGH PLAINS ON TUESDAY. VERY STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS DURING THE DAY. AREAS ALONG AND NORTH OF HIGHWAY 50 AND 156 COULD SEE THE STRONGEST WINDS. THE HIGH WINDS WILL LIKELY CAUSE AREAS OF BLOWING DUST. KSZ066-074>081-084>090-172100- /O.NEW.KDDC.WI.Y.0010.140318T1200Z-140319T0000Z/ STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT- MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON... JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...MOSCOW... LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 423 AM CDT MON MAR 17 2014 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY. * TIMING...DURING THE DAY TUESDAY. * WINDS...NORTHWEST AT 25 TO 35 MPH GUSTING TO 50 MPH. * IMPACTS...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS AND NEAR GRAIN ELEVATORS AND WIND BREAKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ030-031-043>046-061>065-172100- /O.NEW.KDDC.HW.A.0003.140318T1200Z-140319T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT 423 AM CDT MON MAR 17 2014 /323 AM MDT MON MAR 17 2014/ ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING. * TIMING...DURING THE DAY TUESDAY. * WINDS...NORTHWEST 35 TO 45 MPH GUSTING TO 60 MPH AT TIMES. * IMPACTS...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS AND NEAR GRAIN ELEVATORS AND WIND BREAKS. LIGHT STRUCTURAL DAMAGE MAY ALSO OCCUR ALONG WITH SPORADIC POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ GERARD
1 follow-up statement
355 WWUS73 KDDC 171842 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 142 PM CDT MON MAR 17 2014 ...HIGH WINDS FROM THE NORTHWEST TUESDAY... .AN INTENSE LOW PRESSURE SYSTEM WILL DEVELOP AND MOVE EAST THROUGH THE CENTRAL HIGH PLAINS ON TUESDAY. VERY STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS DURING THE DAY. THE HIGH WINDS WILL LIKELY CAUSE AREAS OF BLOWING DUST. KSZ074>078-084>087-180245- /O.UPG.KDDC.WI.Y.0010.140318T1200Z-140319T0000Z/ /O.NEW.KDDC.HW.W.0005.140318T1200Z-140319T0000Z/ STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE- INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...ELKHART... RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 142 PM CDT MON MAR 17 2014 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...DURING THE DAY TUESDAY. STRONGEST DURING THE MID TO LATE AFTERNOON HOURS. * WINDS...NORTHWEST AT 35 TO 45 MPH GUSTING TO NEAR 60 MPH. * MAIN IMPACT...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS AND NEAR GRAIN ELEVATORS AND WIND BREAKS. LIGHT STRUCTURAL DAMAGE MAY ALSO OCCUR ALONG WITH SPORADIC POWER OUTAGES. * OTHER IMPACTS...BLOWING DUST WILL REDUCE VISIBILITY TO LESS THAN ONE MILE ESPECIALLY AROUND LOOSE AGRICULTURAL FIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. THE KANSAS DEPARTMENT OF HEALTH AND ENVIRONMENT, BUREAU OF AIR, RECOMMENDS THAT YOU TAKE PREVENTATIVE MEASURES DUE TO POSSIBLE HIGHER DUST CONCENTRATIONS DURING THIS HIGH WIND EVENT. HIGHER LEVELS OF DUST CAN CAUSE RESPIRATORY PROBLEMS, DECREASE LUNG ACTIVITY, AGGRAVATE ASTHMA, AND LEAD TO POTENTIAL HEART-RELATED PROBLEMS, ESPECIALLY WITH CHILDREN, ELDERLY, OR THOSE WITH PRE EXISTING RESPIRATORY CONDITIONS. && $$ KSZ030-043>045-061>064-180245- /O.UPG.KDDC.HW.A.0003.140318T1200Z-140319T0000Z/ /O.NEW.KDDC.HW.W.0005.140318T1200Z-140319T0000Z/ TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD... GARDEN CITY...KALVESTA...JETMORE...HANSTON 142 PM CDT MON MAR 17 2014 /1242 PM MDT MON MAR 17 2014/ ...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...DURING THE DAY TUESDAY. STRONGEST DURING THE MID TO LATE AFTERNOON HOURS. * WINDS...NORTHWEST AT 35 TO 45 MPH GUSTING TO NEAR 60 MPH. * MAIN IMPACT...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS AND NEAR GRAIN ELEVATORS AND WIND BREAKS. LIGHT STRUCTURAL DAMAGE MAY ALSO OCCUR ALONG WITH SPORADIC POWER OUTAGES. * OTHER IMPACTS...BLOWING DUST WILL REDUCE VISIBILITY TO LESS THAN ONE MILE ESPECIALLY AROUND LOOSE AGRICULTURAL FIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. THE KANSAS DEPARTMENT OF HEALTH AND ENVIRONMENT, BUREAU OF AIR, RECOMMENDS THAT YOU TAKE PREVENTATIVE MEASURES DUE TO POSSIBLE HIGHER DUST CONCENTRATIONS DURING THIS HIGH WIND EVENT. HIGHER LEVELS OF DUST CAN CAUSE RESPIRATORY PROBLEMS, DECREASE LUNG ACTIVITY, AGGRAVATE ASTHMA, AND LEAD TO POTENTIAL HEART-RELATED PROBLEMS, ESPECIALLY WITH CHILDREN, ELDERLY, OR THOSE WITH PRE EXISTING RESPIRATORY CONDITIONS. && $$ KSZ031-046-065-180245- /O.UPG.KDDC.HW.A.0003.140318T1200Z-140319T0000Z/ /O.EXA.KDDC.WI.Y.0010.140318T1200Z-140319T0000Z/ ELLIS-RUSH-PAWNEE- INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE... RUSH CENTER...LARNED...BURDETT 142 PM CDT MON MAR 17 2014 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...DURING THE DAY TUESDAY...ESPECIALLY DURING THE LATE AFTERNOON HOURS. * WINDS...NORTHWEST 30 TO 45 MPH GUSTING TO 55 MPH AT TIMES. * IMPACTS...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS AND NEAR GRAIN ELEVATORS AND WIND BREAKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ066-079>081-088>090-180245- /O.CON.KDDC.WI.Y.0010.140318T1200Z-140319T0000Z/ STAFFORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON... KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...ASHLAND... MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA... SUN CITY 142 PM CDT MON MAR 17 2014 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY... * TIMING...DURING THE DAY TUESDAY...ESPECIALLY DURING THE LATE AFTERNOON HOURS. * WINDS...NORTHWEST 30 TO 45 MPH GUSTING TO 55 MPH AT TIMES. * IMPACTS...HAZARDOUS TRAVEL ESPECIALLY ALONG EAST TO WEST ROADS AND NEAR GRAIN ELEVATORS AND WIND BREAKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ UMSCHEID
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 17, 4:11 AM CDT, 12 minutes earlier.
Area forecast discussion, Mar 17, 4:11 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 411 AM CDT Mon Mar 17 2014 ...Updated long term discussion... .SHORT TERM...(Today and tonight) ISSUED AT 248 AM CDT MON MAR 17 2014 An upper level trough will move through the Northern Rockies today then into the Central Plains tonight. Scattered high clouds are expected throughout the day with very dry conditions found in the mid and lower levels of the atmosphere. Strong south southwest winds will be felt at the surface from late morning through the afternoon as lee troughing deepens across eastern Colorado. Very dry conditions are also expected this afternoon as highs range from the upper 60s across central and south central Kansas to upper 70s across the KS/CO border. This in combination of low dewpoints will allow RH's to drop below 15 percent across much of west and central Kansas. The low RH's and strong winds will create extreme fire weather conditions across all areas with the exception of parts of south central Kansas. Ergo, a Red Flag Warning has been issued for most of the CWA. The upper level shortwave moves into the Central Plains tonight and in turn will help push a cold front through western Kansas. This will shift winds to the northwest, continuing breezy conditions across the CWA. Skies are expected to become clear behind this front with lows dipping to around 40 degrees. .LONG TERM...(Tuesday through Sunday) ISSUED AT 409 AM CDT MON MAR 17 2014 A strong upper level shortwave trough will move out across the High Plains on Tuesday. A cold front will be through southwest and central Kansas by 12z. As surface low pressure moves east through central and eastern Nebraska, a strong pressure gradient will develop over western Kansas. 00z model runs are showing 40+ knot winds at 850 millibars developing across southwest Kansas during the day. The GFS is showing areas of 50 knot winds over the area during the day and even the ECMWF is showing winds that strong along the I-70 corridor during the afternoon. While there is a little uncertainty given slightly different model solutions, am concerned that winds in areas north of Highway 50 could potentially reach warning criteria during the day so will be issuing a High Wind Watch for that area. Will issue a wind advisory for areas to the south where the models show 850 millibar winds reaching 40-45 knots. It still appears that any limited chances for precipitation will be along I-70 as well and will carry slight chances for light rain there. Quieter weather can be expected through the middle part of the week as this shortwave trough moves east and zonal flow aloft sets up over the nation's midsection. Upper level ridging develops a little more later in the week while a shortwave trough moves from southwest Canada across the northern Plains. This will push another cold front south through the Plains with fairly strong surface high pressure building into the central Plains and Midwest. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) ISSUED AT 1244 AM CDT MON MAR 17 2014 VFR conditions will prevail overnight with a few high clouds. Winds will generally be from the south southwest at 5 to 10 knots through sunrise. Winds then increase to 15 to 20 knots by late morning with gusts of 25 to 30 knots at times. Breezy conditions continue through the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 41 52 28 / 0 0 10 0 GCK 76 40 51 26 / 0 0 10 0 EHA 77 40 52 26 / 0 0 10 0 LBL 76 41 53 27 / 0 0 10 0 HYS 74 40 52 27 / 0 0 20 10 P28 69 42 58 31 / 0 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from Noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening FOR KSZ030-031-043>046-061>065-074>078- 084>088. HIGH WIND WATCH from Tuesday morning through Tuesday evening FOR KSZ030-031-043>046-061>065. WIND ADVISORY from 7 AM to 7 PM CDT Tuesday FOR KSZ066-074>081- 084>090. && SHORT TERM...Hovorka_42 LONG TERM...Gerard AVIATION...Hovorka_42
Hazardous weather outlook, Mar 17, 3:36 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 336 AM CDT MON MAR 17 2014 KSZ030-031-043>046-061>066-074>081-084>090-180845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 336 AM CDT MON MAR 17 2014 /236 AM MDT MON MAR 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR MUCH OF CENTRAL...WEST CENTRAL...AND SOUTHWEST KANSAS FROM 1PM TO 7PM. SEE THE LATEST FIRE WEATHER STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HIGH WIND WATCH HAS BEEN ISSUED FOR AREAS NORTH OF HIGHWAY 50 AND A WIND ADVISORY HAS BEEN ISSUED FOR AREAS SOUTH OF HIGHWAY 50 FROM 1PM TO 7PM TUESDAY. THERE WILL ALSO BE THE POSSIBILITY OF BLOWING DUST. SEE THE LATEST NON PRECIPITATION STATEMENT FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:23 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 17 more | 41 hr |
| Mar 17, 1:42 PM CDT | High Wind Warning | DDC | Finney, Ford, Grant, Gray, Hamilton, Haskell and 11 more | 31 hr |
Nearby
High Wind Watches in Kansas, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.